Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 157, NWS Aberdeen, SD

July 17, 2008Edmunds County, Faulk County, Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2008, 8:33 PM CDT for Edmunds County, Faulk County, Potter County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2008, 8:33 PM CDT (01:33 UTC)
Expired
Jul 17, 2008, 9:00 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Edmunds County, SD, Faulk County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:50 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 17, 3:50 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT THU JUL 17 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FRONTAL BOUNDARY HAS SLIPPED WELL SOUTH INTO FSD CWA THIS
AFTERNOON WITH CONVECTION FIRING ACROSS NEBRASKA...IOWA AND
EXTREME SOUTHEASTERN SOUTH DAKOTA. HAVE LOWERED POPS TO JUST
SLIGHT CHANCE THROUGH 00Z TODAY AND WENT WITH DRY CONDITIONS
OVERNIGHT. HIGH PRESSURE SLIDES INTO THE AREA TONIGHT WITH DRYING
NOTED IN SOUNDINGS...ESPECIALLY ACROSS THE EASTERN CWA. SKIES WILL
BE MOSTLY CLEAR TO PARTLY CLOUDY...WITH A FEW MORE CLOUDS POSSIBLE
ACROSS THE WESTERN CWA. ON FRIDAY SURFACE HIGH PUSHES EAST AS
TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN ROCKIES AND
BEGINS TO PUSH OUT INTO THE HIGH PLAINS. DECENT INSTABILITY
DEVELOPS BY FRIDAY AFTERNOON...MAINLY ACROSS WESTERN SOUTH DAKOTA
SO WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR WESTERN PORTION OF
CORSON COUNTY. BELIEVE BETTER CHANCES FOR PRECIP WILL SPREAD EAST
ACROSS THE STATE FRIDAY NIGHT AS LLJ SETS UP AND ELEVATED
INSTABILITY INCREASES OVER THE AREA. MODELS SHOWING SOME FORM OF
MCS DEVELOPING OUT WEST AND MOVING EAST ACROSS THE STATE FRIDAY
NIGHT. NAM IS MUCH SLOWER THAN THE GFS IN MOVING PRECIP ACROSS THE
STATE. WILL HOLD ONTO 30/40 POPS FOR NOW AND WILL REFINE AS TIME
GETS CLOSER.

.LONG TERM...SATURDAY THROUGH THURSDAY
MAIN FOCUS WILL BE ON PRECIPITATION CHANCES EARLY IN PERIOD AS
SHORTWAVE TRAVERSES THE NORTHERN TIER OF THE COUNTRY. MODEL SUITE
KEYS IN ON POSSIBILITY FOR NOCTURNAL CONVECTION DESPITE ONLY A
30KT LOW LEVEL JET. MODELS ALSO IDENTIFY DRIER AIR OVER THE
NORTHEAST CWA TO AID IN WEAKENING EXPECTED CONVECTIVE CLUSTER AS
IT HEADS INTO THE EASTERN HALF OF THE CWA. WEAK WESTERLY LOW LEVEL
FLOW DEVELOPS BEHIND FRONT WITH NORTHWEST FLOW ALOFT FOR SATURDAY
AND SUNDAY. SATURDAY AFTERNOON STANDS BEST CHANCE FOR CONVECTIVE
ACTIVITY WITH WEAK LOW LEVEL FLOW AND PROBABILITY OF CONVECTIVE
DEBRIS FROM MORNING ACTIVITY AS FOCUS. HIGHEST PROBABILITY AND
POSSIBLE SEVERE WORDING WILL BE ACROSS NORTHEAST CWA WITH UPPER
TROUGH PASSAGE AND STRONGEST LOW LEVEL FLOW. PROFILES SUGGEST
MARGINAL INSTABILITY FOR EASTERN CWA SUNDAY...SO WILL LIMIT
THUNDER CHANCES TO AFTERNOON/EVENING IN EASTERN COUNTIES. DESPITE
LIMITED INSTABILITY DUE TO LOWER DEWPOINTS...SHEAR PROFILES COULD
STILL SUPPORT MENTION OF SEVERE WEATHER AS WELL. UPPER RIDGING
COMES TO DOMINATE FOR THE START OF THE WORK WEEK WITH THE NEXT
OPPORTUNITY FOR PRECIPITATION OCCURRING AS WE GET INTO
WEDNESDAY/THURSDAY TIME FRAME WITH NEXT SHORTWAVE. MODEL
DIVERGENCE BECOMES SIGNIFICANT PROBLEM WITH THIS PART OF FORECAST.

&&

.AVIATION...
VFR CONDITIONS WILL BE THE RULE FOR AVIATION SITES THIS AFTERNOON
AS WEAK HIGH PRESSURE SINKS SOUTHWARDS. CANT RULE OUT ISOLD CB
FORMATION IN THE HEAT OF THE AFTERNOON ALONG A WEAK FRONT SOUTH OF
KATY THOUGH. IF ANY OF THE WIDESPREAD PRECIPITATION FALLS AT/NEAR
KATY...FOG BECOMES A CONCERN...HOWEVER SINCE THE CHANCE APPEARS
REMOTE WILL LEAVE OUT OF TAF. OTHERWISE...VFR CONDITIONS WILL
DOMINATE THROUGH TOMORROW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT THU JUL 17 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-182045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
333 PM CDT THU JUL 17 2008 /233 PM MDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE
AREA...WITH THE BEST CHANCES OCCURRING FRIDAY NIGHT AND EARLY
SATURDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE BUT
UNCERTAINTIES REMAIN IN TIMING AND LOCATION.

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:49 PM CDTTornado WarningABREdmunds, Faulk26 min
Jul 17, 9:31 PM CDTSevere Thunderstorm WarningABRFaulk, Hand29 min
Jul 17, 9:35 PM CDTTornado WarningABRFaulk, Hand25 min
Jul 17, 9:57 PM CDTTornado WarningABRHand33 min
Jul 17, 10:29 PM CDTTornado WarningABRHand31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.